Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX

April 22, 2019Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 2019, 10:24 PM MDT for Lea County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2019, 10:24 PM MDT (04:24 UTC)
Expired
Apr 22, 2019, 11:00 PM MDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:00 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 22, 6:00 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
700 PM CDT Mon Apr 22 2019

.UPDATE...
Severe thunderstorm watch #94 issued for most of the northern PB
until 2 AM.

&&

.AVIATION...
MVFR CIGS are expected to be fairly widespread tonight even
outside of TSRA expected at CNM/HOB late and have included TEMPO
TSRA there between 04Z-08Z. Brief window for IFR CIGS after 09Z at
MAF.

&&

.PREV DISCUSSION... /issued 151 PM CDT Mon Apr 22 2019/

DISCUSSION...
Upper pattern has a cut off low drifting southward across AZ today
then wobbling east Tuesday before passing over the area Wednesday.
High pressure builds in behind it Thursday with the ridge continuing
through the weekend with mild wx expected.  The next upper trough
moves ashore CA coast Sunday.

Abundant cloud cover has kept temps down today with 18z readings
generally in the 70s.  A cold front that has sagged into our
northern counties today is expected to hang up or may even lift
northward before blowing through the area Tuesday. Wednesday will
remain chilly with temps in the 60s... conditions return to near
normal Thursday with readings around 80... highs climb back into the
90s Saturday.

Storm chances have returned to the forecast this afternoon through
Wednesday night as upper trough approaches. Low level moisture is on
the increase with dewpts ranging from the 30s west to the lower 60s
east.  Various models have different solutions for qpf tonight but
most likely looking is for storms moving across SE NM and out of the
area with only lighter precip elsewhere.  Some of these storms could
be strong to severe... latest SPC has a slight chance for the
northern CWA for dy1.  Better chance for rain looks to be late
Tuesday and Tuesday night along and behind the front... latest dy2
has much of the area in slight now.  Actual guidance/qpf for Tuesday
daytime down... expect best chance will be late.  Have lowered rain
chances Tuesday and raised them Tuesday night.  Rain chances remain
good for Wednesday.  Will address severe threat in HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  74  51  63 /  40  50  80  60
Carlsbad                       55  76  52  68 /  60  40  60  50
Dryden                         63  84  63  71 /  10  30  70  60
Fort Stockton                  60  79  53  68 /  20  30  70  60
Guadalupe Pass                 51  69  41  60 /  50  30  60  50
Hobbs                          54  65  47  62 /  60  50  60  50
Marfa                          46  77  42  62 /  20  20  60  60
Midland Intl Airport           60  77  51  65 /  40  50  70  60
Odessa                         59  77  51  64 /  40  50  70  60
Wink                           58  80  52  68 /  40  40  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 22, 12:50 PM MDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon Apr 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon Apr 22 2019 /1250 PM MDT Mon Apr 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal to slight risk of severe thunderstorms late this
afternoon into tonight from southeastern New Mexico and the Upper
Trans Pecos into the Permian Basin. Large hail and strong winds will
be the main threats though an isolated tornado will also be
possible. Heavy rain in any storms will also create a localized flash
flood threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal to slight risk of severe thunderstorms on Tuesday
for southeast New Mexico and West Texas. Large hail and strong winds will
be the main threats though an isolated tornado will also be possible.
Heavy rain in any storms will also create a localized flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening into tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 22, 6:57 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 N FAIRVIEW            32.37N 101.52W
04/22/2019  E0.50 INCH       Howard             TX   EMERGENCY MNGR

            PEA TO MARBLE SIZED HAIL 6 INCHES DEEP COVERING THE
            HIGHWAY AT FM 1429 AND HIGHWAY 180 IN GAINES COUNTY.

&&

MARISSA.PAZOS
Local storm report, Apr 22, 7:23 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      E SEMINOLE              32.72N 102.65W
04/22/2019                   Gaines             TX   BROADCAST MEDIA

            WATER UP TO THE DOOR ON VEHICLES EAST OF SEMINOLE ALONG
            HWY 180.

&&

MARISSA.PAZOS
Special weather statement, Apr 22, 8:54 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
954 PM CDT Mon Apr 22 2019

NMZ028-TXZ059-273-274-230330-
Eddy County Plains-Loving-Eastern Culberson County-Reeves County
Plains-
954 PM CDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EDDY...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES...

At 953 PM CDT/853 PM MDT/, a strong thunderstorm was located 13 miles
west of Orla, or 31 miles west of Mentone, moving northeast at 25
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3165 10415 3181 10427 3205 10394 3188 10366
TIME...MOT...LOC 0253Z 242DEG 20KT 3177 10413

85
Special weather statement, Apr 22, 9:08 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
908 PM MDT Mon Apr 22 2019

NMZ028-230345-
Eddy County Plains-
908 PM MDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES...

At 908 PM MDT, a strong thunderstorm was located near Carlsbad,
moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3271 10417 3235 10372 3212 10412 3244 10450
TIME...MOT...LOC 0308Z 232DEG 30KT 3235 10421

85
Special weather statement, Apr 22, 9:33 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1033 PM CDT Mon Apr 22 2019

NMZ028-034-TXZ059-273-274-230400-
Southern Lea County-Eddy County Plains-Loving-Eastern Culberson
County-Reeves County Plains-
1033 PM CDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES...

At 1032 PM CDT/932 PM MDT/, a strong thunderstorm was located 7 miles
north of Red Bluff Reservoir, or 29 miles southeast of Carlsbad,
moving northeast at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3173 10390 3181 10404 3211 10413 3237 10369
      3214 10332
TIME...MOT...LOC 0332Z 235DEG 42KT 3204 10397

85
Special weather statement, Apr 22, 10:22 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM MDT Mon Apr 22 2019

NMZ028-034-230500-
Southern Lea County NM-Eddy County Plains NM-
1022 PM MDT Mon Apr 22 2019

...SPECIAL WEATHER STATEMENT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Red Bluff Reservoir, or 25 miles west of Jal,
moving northeast at 35 mph.

Pea size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 10368 3217 10377 3240 10343 3209 10323
TIME...MOT...LOC 0420Z 239DEG 30KT 3210 10362

mlp

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:45 PM MDTSevere Thunderstorm WarningMAFDawson, Gaines45 min
Apr 22, 8:51 PM MDTAreal Flood WarningMAFDawson3 hr
Apr 22, 8:54 PM MDTSpecial Weather StatementMAFLoving36 min
Apr 22, 9:33 PM MDTSpecial Weather StatementMAFLoving27 min
Apr 22, 10:22 PM MDTSpecial Weather StatementMAFLoving38 min
Apr 22, 10:59 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler61 min
Apr 22, 11:59 PM MDTSevere Thunderstorm WarningMAFAndrews61 min
Apr 23, 12:58 AM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Martin62 min
Apr 23, 1:19 AM MDTFlash Flood WarningMAFGaines3 hr
Apr 23, 1:29 AM MDTSpecial Weather StatementMAFGaines31 min
Apr 23, 2:04 AM MDTSpecial Weather StatementMAFBorden26 min
Apr 23, 2:33 AM MDTSpecial Weather StatementMAFBorden27 min
Apr 23, 3:40 AM MDTSpecial Weather StatementMAFLoving35 min
Apr 23, 4:16 AM MDTSpecial Weather StatementMAFWinkler44 min
Apr 23, 5:02 AM MDTSpecial Weather StatementMAFWinkler43 min
Apr 23, 5:05 AM MDTSpecial Weather StatementMAFGaines40 min
Apr 23, 5:42 AM MDTSpecial Weather StatementMAFEctor48 min
Apr 23, 6:20 AM MDTSpecial Weather StatementMAFMartin40 min
Apr 23, 8:12 AM MDTSpecial Weather StatementMAFHoward33 min
Apr 23, 8:21 AM MDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell39 min
Apr 23, 9:46 AM MDTSpecial Weather StatementMAFMitchell29 min
Apr 23, 3:38 PM MDTSpecial Weather StatementMAFMartin52 min
Apr 23, 3:45 PM MDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland60 min
Apr 23, 4:00 PM MDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell60 min
Apr 23, 4:19 PM MDTSevere Thunderstorm WarningMAFCrane, Upton19 min
Apr 23, 4:29 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min
Apr 23, 4:45 PM MDTSpecial Weather StatementMAFMidland45 min
Apr 23, 4:52 PM MDTSpecial Weather StatementMAF38 min
Apr 23, 4:56 PM MDTAreal Flood AdvisoryMAFMidland2 hr
Apr 23, 4:56 PM MDTSevere Thunderstorm WarningMAFCrane, Midland, Upton64 min
Apr 23, 5:00 PM MDTSevere Thunderstorm WarningMAFMitchell60 min
Apr 23, 5:12 PM MDTSpecial Weather StatementMAF33 min
Apr 23, 5:13 PM MDTSevere Thunderstorm WarningMAFMidland, Upton62 min
Apr 23, 5:19 PM MDTSpecial Weather StatementMAFCulberson26 min
Apr 23, 5:29 PM MDTSpecial Weather StatementMAFPecos31 min
Apr 23, 5:37 PM MDTSevere Thunderstorm WarningMAFMidland36 min
Apr 23, 5:40 PM MDTFlash Flood WarningMAFMidland2 hr
Apr 23, 5:44 PM MDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Apr 23, 5:49 PM MDTSpecial Weather StatementMAFBrewster26 min
Apr 23, 5:56 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos31 min
Apr 23, 5:59 PM MDTSpecial Weather StatementMAFPecos31 min
Apr 22, 9:08 PM MDTSpecial Weather StatementMAFEddy37 min
Apr 22, 9:33 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.